If you are a pet owner hoping to improve your dog’s health, it’s important to be aware of thyroid disease in canines. While thyroid medication for dogs can treat their condition, it can be dangerous if not given correctly. Hypothyroidism is a prevalent issue in dogs, and medication is commonly used to supplement or replace absent hormones. However, an incorrect dosage or accidental consumption of this medication can result in an overdose, leading to a range of symptoms and complications. It is vital that pet owners understand the significance of proper dosage and are aware of the potential risks of thyroid medication to maintain their pup’s health.
Hypothyroidism in Dogs
Thyroids are responsible for producing hormones that ensure proper cell functioning and regulate metabolism. These hormones are essential for regulating sleep, heart rate, and mood levels. It is crucial that the thyroid functions in balance, as an excess of hormones can lead to symptoms such as diarrhea, increased heart rate, and anxiety. Conversely, insufficient hormone production can result in increased fatigue and skin irritations.
The exact cause of hypothyroidism, a condition characterized by an underactive thyroid, is not fully understood. However, veterinarians can effectively treat the symptoms of this condition. Dogs are typically diagnosed with hypothyroidism between the ages of 4 and 10, and there are no known genetic factors associated with its development. Medium to large dog breeds, as well as those previously diagnosed with cancer, are considered more vulnerable to hypothyroidism.
Thyroid Medication Toxicity
The dosage of thyroid hormone required to treat hypothyroidism in dogs is significantly higher than that for humans. If a dog accidentally consumes a few tablets, it usually does not lead to any issues as there is a wide margin of safety for one-time ingestions. Nonetheless, it is important to be cautious as acute overdoses in dogs can result in poisoning. Potential signs of poisoning include:
- Rapid heart rate
If your pup has ingested a poisonous amount of thyroid medication, you must contact your veterinarian and Pet Poison Helpline at (855) 764-7661 for medical advice. Take your pup to the veterinary clinic for treatment. Your veterinarian will administer treatment depending on the dosage ingested and the exhibited symptoms. If you have any questions or concerns, do not hesitate to reach out to Pet Poison Helpline today.